Alert archive / Kentucky / River Flood Warnings in 2011

River Flood Warning 11, NWS Paducah, KY

February 26, 2011Union County, Kentucky

NWS Paducah, KY issued this river flood warning at Feb 26, 2011, 10:40 AM CST for Union County, Kentucky. It took effect at Feb 27, 2011, 8:27 PM CST. It was in force for 29 days.

The area

The counties it named.

The facts

Issued
Feb 26, 2011, 10:40 AM CST (16:40 UTC)
In effect from
Feb 27, 2011, 8:27 PM CST
Expired
Mar 28, 2011, 1:00 PM CDT
In force
29 days
Issued by
NWS Paducah, KY
Flood severity
Minor

County Union County, KY

The radar

The Evansville,IN radar (KVWX), 70 km from the middle of the area, began a volume at 16:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Ohio River at J.T. Myers Lock and Dam (UNWK2).

Action stage
33 ft
Minor stage
37 ft
Moderate stage
49 ft
Major stage
60 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03322420, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this river flood warning went out at Feb 26, 5:16 AM CST, 5 hours 24 minutes earlier.

Area forecast discussion, Feb 26, 5:16 AM CST, 5 hours 24 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
516 AM CST SAT FEB 26 2011

.UPDATE...
UPDATED FOR THE 12Z TAF ISSUANCE.

&&

.DISCUSSION...
MAIN TOPIC OF CONCERN CONTINUES TO BE THE SUNDAY NIGHT/MONDAY
STORM SYSTEM. ANOTHER COMPACT BUT POWERFUL UPPER LEVEL SHORTWAVE
WILL EJECT EAST/NORTHEAST FROM THE DESERT SOUTHWEST TO THE LOWER
OHIO VALLEY BY MONDAY MORNING. A 300 MB JET STREAK OF AROUND 140
KNOTS IS PROGGED TO ACCOMPANY THIS SHORTWAVE AS IT TRAVERSES THE
PLAINS. STRONG DEEP LAYER FORCING WILL OVERSPREAD THE FORECAST
AREA SUNDAY NIGHT...AS DEPICTED BY MODEL OMEGA FIELDS AND VARIOUS
QG DIAGNOSTICS.

THOUGH THE PATH AND STRENGTH OF THE UPPER LEVEL SYSTEM CLOSELY
RESEMBLES THAT OF TWO DAYS AGO...THE LOW LEVEL REFLECTION WILL BE
SIGNIFICANTLY FURTHER NORTH. DUE TO A MORE NORTHWARD TRACK OF THE
SURFACE LOW...THE WARM SECTOR WILL OVERSPREAD THE ENTIRE FORECAST
AREA. THIS WILL RESULT IN A SIGNIFICANTLY WARMER AND MORE MOIST
BOUNDARY LAYER...WITH SFC DEW POINTS IN THE LOWER 60S UP TO
INTERSTATE 64 BY SUNDAY NIGHT. AS MID LEVEL COOLING AND STRONG UPPER
FORCING OVERSPREADS THE REGION SUNDAY NIGHT...STRONG TO LOCALLY
SEVERE CONVECTION WILL DEVELOP IN THE PRESENCE OF TREMENDOUS DEEP
LAYER SHEAR. 850 MB JET IN THE 60 TO 70 KNOT RANGE IS FORECAST BY
NEARLY ALL GUIDANCE SUNDAY NIGHT.

AS FOR THE TIMING OF CONVECTION...STORMS COULD DEVELOP WELL AHEAD OF
THE COLD FRONT ACROSS SOUTHERN IL/SOUTHEAST MO AS EARLY AS SUNDAY
EVENING DUE TO INCREASING UPPER FORCING. HOWEVER...THE BULK OF THE
RAINFALL AND SEVERE THREAT SHOULD BE AFTER 06Z. CONVECTION SHOULD
END FROM WEST TO EAST MONDAY MORNING AS THE COLD FRONT EXITS THE
FORECAST AREA.

AS FOR THE REMAINDER OF THE FORECAST PERIOD...A GRADUAL WARMUP WILL
BEGIN TODAY AS SOUTHERLY FLOW SCOURS OUT THE LOW CLOUDS. WILL KEEP
FORECAST HIGHS A LITTLE ABOVE MOS GUIDANCE. TEMPS WILL HOLD STEADY
OR RISE TONIGHT AS A SOUTHWEST LOW LEVEL JET INCREASES TO AROUND 40
KNOTS. A ROUND OF ELEVATED SHOWERS AND STORMS WILL OCCUR LATE
TONIGHT AND EARLY SUNDAY DUE TO LOW LEVEL ADVECTION OF WARM AND
MOIST AIR. QPF IS FORECAST TO BE RATHER MEAGER DURING THIS TIME.

THE LONG TERM PORTION OF THE FORECAST FROM TUESDAY THROUGH FRIDAY
LOOKS FAIRLY QUIET WITH NEAR SEASONABLE TEMPS. A COLD FRONT WILL
APPROACH THE FORECAST AREA LATE IN THE WEEK. DUE TO MODEL
DIFFERENCES IN FRONTAL TIMING...POPS WILL BE HELD IN THE SLIGHT
CHANCE RANGE.

HYDROLOGY...
LOOKING AT THE FLOOD/FLASH FLOOD ASPECT OF THE SYSTEM...STORM TOTAL
RAINFALL WILL BE HIGHLY DEPENDENT ON CONVECTIVE MODE AND COVERAGE.
PER SPC DAY 2 OUTLOOK...IT IS TOO EARLY TO ASSESS THE DOMINANT
CONVECTIVE MODE. THE FLOOD THREAT WILL BE UNLIKE THE PREVIOUS
FLOODING EVENT THURSDAY...WHEN A WIDESPREAD LONG DURATION RAINFALL
ACCOMPANIED A SLOW MOVING WARM FRONT. FLOODING DURING THE UPCOMING
EVENT WOULD BE FLASHIER AND LESS GENERALIZED.

DUE TO MOIST GROUND...DORMANT VEGETATION...AND POTENTIALLY INTENSE
RAINFALL RATES...THE FLOOD THREAT APPEARS REAL DESPITE RELATIVELY
LOW FORECAST QPF. STORM TOTAL QPF WILL BE FORECAST AROUND ONE
INCH...WHICH IS CLOSE TO THE 00Z GFS BUT HIGHER THAN THE MODEL
CONSENSUS /AND SIGNIFICANTLY HIGHER THAN HPC/.

ONE LAST NOTE...FLOOD WARNINGS HAVE BEEN ISSUED FOR NUMEROUS POINTS
ALONG THE LARGER MAINSTEM RIVERS /OHIO...MISSISSIPPI...AND WABASH/.
THE FLOODING IS FORECAST TO BE MINOR...AND DRIVEN PARTIALLY BY
SNOWMELT IN THE UPPER REACHES OF THOSE BASINS.

&&

.AVIATION...
WOULD EXPECT THE MVFR CEILINGS TO PERSIST AT THE TAF SITES
THROUGH THE REST OF THE NIGHT...BUT COULD SEE SOME BREAKS TOWARD
DAY BREAK...BUT NOT CONFIDENT ENOUGH TO GO VFR UNTIL NEAR MIDDAY.
AS SOUTH WINDS PICK UP TO AROUND 10KTS NEAR MIDDAY...CEILINGS MAY
DISSIPATE COMPLETELY...BUT THEY SHOULD AT LEAST LIFT TO VFR
LEVELS.

HEADING INTO THIS EVENING...A WARM FRONT WILL BE APPROACHING FROM
THE SOUTH. THIS WILL EVENTUALLY LEAD TO SOME BACKING OF THE WINDS
AND INCREASE IN 3-8KT MOISTURE. COULD SEE VCNTY TSTMS AT THE
KCGI/KPAH SITES AFTER 07Z.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

MY/JAP
Hazardous weather outlook, Feb 26, 4:59 AM CST, 5 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
459 AM CST SAT FEB 26 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-271100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
459 AM CST SAT FEB 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS LATE TONIGHT. THESE STORMS ARE
NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERE THUNDERSTORMS ARE POSSIBLE SUNDAY NIGHT INTO EARLY MONDAY.
STORMS ARE EXPECTED TO INCREASE IN COVERAGE THROUGH THE
NIGHT...THEN EXIT THE REGION FROM WEST TO EAST MONDAY MORNING.
DAMAGING WINDS...LARGE HAIL...AND ISOLATED TORNADOES ARE POSSIBLE.
REFER TO THE SPECIAL WEATHER STATEMENT FOR MORE DETAILS.

THERE IS SOME POTENTIAL FOR FLASH FLOODING SUNDAY NIGHT AND EARLY
MONDAY. REFER TO THE HYDROLOGIC OUTLOOK FOR MORE DETAILS.

MINOR FLOODING WILL OCCUR ON THE LARGER MAINSTEM RIVERS...SUCH AS
THE OHIO AND MISSISSIPPI RIVERS. REFER TO THE FLOOD WARNINGS AND
STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE STRONGLY ENCOURAGED TO MONITOR LATER FORECASTS
CONCERNING THE STORMS SUNDAY NIGHT AND MONDAY.

MY

In the hours before

Special weather statement, Feb 26, 4:48 AM CST, 5 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
448 AM CST SAT FEB 26 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-262230-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN...
JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO...
MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE...
EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...CLINTON...
BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON...
MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...MORGANFIELD...
DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON...OWENSBORO...
CALHOUN...GREENVILLE...ELKTON...PERRYVILLE...MARBLE HILL...
CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF...
BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID
448 AM CST SAT FEB 26 2011

...ANOTHER ROUND OF SEVERE STORMS POSSIBLE SUNDAY NIGHT INTO MONDAY
MORNING...

ANOTHER STRONG STORM SYSTEM IS FORECAST TO TRACK NORTHEAST ACROSS THE
PLAINS SUNDAY EVENING TO THE OHIO VALLEY BY MIDDAY MONDAY. STRONG
WINDS ALOFT AND UNSTABLE ATMOSPHERIC CONDITIONS COULD LEAD TO
LOCALLY SEVERE STORMS. THE POTENTIAL FOR SEVERE STORMS APPEARS GREATEST
FROM LATE SUNDAY NIGHT INTO THE EARLY MORNING HOURS ON MONDAY.
LARGE HAIL...DAMAGING WINDS...AND PERHAPS TORNADOES ARE POSSIBLE.

COMPARED TO THE THURSDAY EVENING STORM SYSTEM...THE POTENTIAL FOR SEVERE
WEATHER APPEARS SOMEWHAT HIGHER. THE POTENTIAL FOR SEVERE WEATHER
WILL EXTEND FARTHER NORTH ACROSS THE REMAINDER OF SOUTHEAST
MISSOURI AND WESTERN KENTUCKY...AS WELL AS SOUTHWEST INDIANA AND
SOUTHERN ILLINOIS.

LATE NIGHT EVENTS ARE PARTICULARLY DANGEROUS BECAUSE MANY PEOPLE
ARE UNAWARE OF THEIR SITUATION UNTIL IT IS TOO LATE.

STAY TUNED FOR LATER STATEMENTS CONCERNING THIS POTENTIAL SEVERE
WEATHER OUTBREAK. DETAILS CONCERNING THE TIMING AND TYPE OF STORMS
WILL BECOME MORE CLEAR AS THE EVENT DRAWS CLOSER.

YORK

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 26, 10:40 AM CSTRiver Flood WarningPAHMcCracken34 days

Nearby

River Flood Warnings in Kentucky, 2011Every river flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.